Lightning, St. Clair
- When
- February 24, 6:30 PM CST
- Where
- St. Clair County, Paderborn
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
A man was killed on his farm near Paderborn by an apparent lightning strike. Authorities believe he was trying to move some cattle inside when the lightning struck, killing him instantly.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A man was killed on his farm near Paderborn by an apparent lightning strike. Authorities believe he was trying to move some cattle inside when the lightning struck, killing him instantly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 24, 2:50 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 250 PM CST SAT FEB 24 2001 A BUSY MORNING...WITH MORE WEATHER EXPECTED THIS AFTERNOON AND EVENING. ISOLATED LARGE HAIL AND WIDESPREAD POTENTIAL FOR FLOODING WERE THE MAIN CONCERNS SO FAR...HENCE THE FFA...BUT SQUALL LINE DEVELOPED AS EXPECTED ACROSS ERN OK AND CONTINUES MOVING EAST. THIS LIKELY WILL HOLD TOGETHER LONG ENOUGH TO AFFECT THE STL CWA...SO WILL LEAVE MENTION OF SEVERE IN FCST FOR THIS EVENING. COORD WITH SPC...WHICH SAYS SVR TSTM WATCH EXPECTED WITHIN THE HOUR...TO START BOX ALONG AND SOUTH OF A COU TO STL LINE. AS FOR FLOODING...THE GROUND IN MANY PLACES IS ALREADY NEAR SATURATION AND MANY CREEKS AND STREAMS ARE NEAR OR AT BANK FULL. DUE TO THE CONVECTIVE NATURE OF EXPECTED PRECIP THIS AFTERNOON AND EVENING...DECIDED TO GO WITH FLASH FLOOD WATCH ALTHOUGH FLOOD WATCH MIGHT ALSO HAVE BEEN OKAY. CURRENT ZFP WORDING FOR TONIGHT MENTIONS PRECIP MAINLY BEFORE MIDNIGHT EXCEPT IN ERN ZONES...WHICH LOOKS OKAY BASED ON SPEED OF SYSTEM AND MODEL QPF. TEMPERATURES A BIT TRICKY AND MAY REQUIRE SPECIAL WORDING AS WARM FRONTS MOVE NORTH THIS EVENING AND CDFNT COMES THROUGH TOMORROW MORNING. WILL HAVE TO DECIDE IF 12Z TEMPS WILL BE HIGHS TOMORROW. SUNDAY AND MONDAY LOOK DRY AND QUIET...BUT BY TUESDAY MORNING MRF AND ECMWF LOOK QUITE SIMILAR AND HAVE SFC LOW OVER GRTLKS AREA WITH CDFNT STRETCHED ACROSS MISSOURI AND SWLY FLOW ALOFT. BY WEDNESDAY...CDFNT HAS MOVED WELL SOUTH OF AREA AND 1035 HIGH IS IN PLACE ACROSS CENTRAL PLAINS. SFC RIDGE SETTLES OVER MO AND IL ON THURSDAY. MODELS HAVE DIVERGED BY LATE NEXT WEEK BUT BOTH SUGGEST SLY FLOW AT SFC AND A SHORTWAVE TROF APCHG MO IN SWLY FLOW ALOFT. COORD WITH SPC...ILX AND EAX. .STL...FLASH FLOOD WATCH IN EFFECT FOR ENTIRE AREA THIS EVENING. LENNING
MOZ049>051-059-250010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 549 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... ...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT... STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA EARLY THIS EVENING HAVE MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER THREAT. WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS EVENING WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LENNING
MOZ049>051-059-250010- SPECIAL WEATHER STATEMENT...CLARIFICATION NATIONAL WEATHER SERVICE ST LOUIS MO 556 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF CENTRAL MISSOURI... ...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE MISSOURI COUNTIES OF CALLAWAY...MONTGOMERY...OSAGE...AND GASCONADE. STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA EARLY THIS EVENING HAVE MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER THREAT FOR THAT AREA. WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS EVENING WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LENNING
MOZ060-062-072-250031- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 614 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF EAST CENTRAL MISSOURI... ...FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE MISSOURI COUNTIES OF WARREN...FRANKLIN...AND CRAWFORD. STRONG THUNDERSTORMS THAT PUSHED THROUGH THE AREA EARLY THIS EVENING HAVE MOVED OFF TO THE EAST AND NO LONGER POSE A SEVERE WEATHER THREAT FOR THAT AREA. WIDESPREAD SHOWERS AND OCCASIONAL THUNDERSTORMS THIS EVENING WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING. PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL... AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LENNING
The St Louis radar (KLSX), 70 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, St. Clair | 2001-02-24 | 33 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233385.